Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 42, NWS Lincoln, IL

April 30, 2025Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 30, 2025, 8:38 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2025, 8:38 PM CDT (01:38 UTC)
Expired
Apr 30, 2025, 9:15 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Coles County, IL, Cumberland County, IL

The radar

The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:50 PM CDTFUNNEL CLOUD1 Nw Janesville, ILA spotter relayed a photo of funnel cloud via social media between Janesville and Charleston.
Apr 30, 9:03 PM CDTTORNADO2 N Janesville, ILPicture evidence of a tornado touching down. No damage reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WFUS53 KILX 010138
TORILX
ILC029-035-010215-
/O.NEW.KILX.TO.W.0042.250501T0138Z-250501T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
838 PM CDT Wed Apr 30 2025

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  South central Coles County in east central Illinois...
  Northwestern Cumberland County in east central Illinois...

* Until 915 PM CDT.

* At 838 PM CDT, a confirmed tornado was located near Neoga, moving
  northeast at 30 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Lerna and Janesville around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3924 8839 3928 8846 3948 8828 3940 8813
TIME...MOT...LOC 0138Z 220DEG 24KT 3929 8839 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

25
2 follow-up statements
817 
WWUS53 KILX 010156
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
856 PM CDT Wed Apr 30 2025

ILC029-035-010215-
/O.CON.KILX.TO.W.0042.000000T0000Z-250501T0215Z/
Coles-Cumberland-
856 PM CDT Wed Apr 30 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTH
CENTRAL COLES AND NORTHWESTERN CUMBERLAND COUNTIES...

At 856 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Janesville, or near Toledo, moving northeast at 25
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lerna and Janesville around 900 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Trilla, Coles County Airport, and Fox Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3930 8833 3934 8839 3948 8828 3940 8813
TIME...MOT...LOC 0156Z 222DEG 23KT 3937 8829 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

25
529 
WWUS53 KILX 010211
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
911 PM CDT Wed Apr 30 2025

ILC029-035-010220-
/O.EXP.KILX.TO.W.0042.000000T0000Z-250501T0215Z/
Coles-Cumberland-
911 PM CDT Wed Apr 30 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL COLES AND NORTHWESTERN
CUMBERLAND COUNTIES WILL EXPIRE AT 915 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 3930 8833 3934 8839 3948 8828 3940 8813
TIME...MOT...LOC 0210Z 220DEG 24KT 3944 8821 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 7:20 PM CDT, 1 hour 18 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
  • Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
  • Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 7:20 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
720 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight risk) late this afternoon and
  this evening covering mainly southeast Illinois. Large hail,
  damaging winds, and a tornado or two are possible.

- Showers and storms through tonight may generate heavy rain,
  leading to localized ponding of water in typical flood prone
  areas. There is a level 1 of 4 (marginal) risk for excessive
  rainfall.

- Tomorrow, there is a level 1 of 5 (marginal) risk for severe
  weather southeast of a Springfield to Bloomington line. Wind
  and hail are the main risks.

&&

.UPDATE...
Issued at 720 PM CDT Wed Apr 30 2025

Forecast concern over the next couple hours is isolated supercells
near the I-70 corridor, where a Tornado Watch is in effect until
10 PM. Forcing is on the weak side, resulting in sparse coverage,
however the thermodynamic environment shows around 50 kt
effective deep layer shear on the northern edge of a 1000 J/kg
MLCAPE gradient. The storms we are watching are north of the warm
front, which was analyzed near I-64, and with favorably backed
winds, simulated hodographs over SE IL show good curvature in the
low levels. Thus tornadoes and hail will be a concern with the
strongest cells until instability diminishes later this evening.
Aside from the severe risk, a general uptick in coverage of
showers/storms is expected this evening and overnight over much of
the CWA ahead of a weak wave of low pressure. Locally heavy rain
will be the main feature of these storms, with latest CAMs showing
pockets of 1-2"+ rainfall overnight.

25

&&

.DISCUSSION...

Main concern in the near term will be the potential for a few
severe thunderstorms with the main concern southeast of a
Taylorville to Paris line tonight. Latest satellite imagery is
showing significant clearing in the wake of this morning's MCS
with stable wave clouds along the warm front and cloud streets
to the south. The RAP is showing this warm front moving north
into the southeast Illinois counties with MLCAPES increasing
into the 1000-2000 J/kg range with deep layer shear of 40-50
knots supporting a few organized multicells and supercells late
this afternoon into this evening. Large hail, damaging winds,
and a tornado or two will be possible with the strongest storms,
particularly along the warm front where there will be the best
low level curvature. Locally heavy rainfall is also possible
given PWATS near 1.75" and the potential for training.

The showers and thunderstorms will then lift north overnight
with the warm front before a upper trough will move across the
area along with an attendant cold on Friday. Have gone with
likely/ categorical PoPs along the front. There remains some
potential for a few severe thunderstorms over the eastern half
of the CWA on Thursday afternoon into early evening, with large
hail and damaging winds being the main threat. The chance for
showers and thunderstorms will diminish overnight on Thursday
night as this first trough moves off to the east.

There will be additional chances for showers Friday through
Sunday as the LREF is showing a trough moving across the area
into Sunday with 20 to 40% of the ensemble members producing
rain during this period. After a brief cool down over the
weekend, the NBM is showing temperatures warming back up
next week.

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 602 PM CDT Wed Apr 30 2025

MVFR ceilings, with patches of VFR were common across central IL
early this evening. This will continue for the next several hours,
while scattered showers and a few storms increase from the south,
associated with an approaching warm front. IFR ceilings are
forecast to slowly spread west to east across central IL
overnight, persisting into late morning then lifting and
scattering out during the afternoon. Scattered showers and a few
storms are possible on Thursday but expected coverage is too low
to include at this range. East winds tonight will veer south with
the warm frontal passage late, then continue to veer west by Thu
afternoon. 20-25 kt gusts will be common for much of the daylight
hours, particularly near/east of I-55.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 3:19 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Wed Apr 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon near and south of
Interstate 70 with the threat diminishing before 9pm. The main
concerns with these storms include large hail to the size of ping
pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado.

Otherwise, a corridor of heavy rainfall will develop in the vicinity
of the Illinois River Valley late this evening with some localized
amounts up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few stronger storms may develop Friday afternoon through early
Friday evening in areas east of Interstate 55. The main concerns will
be large hail up to 1 inch, and damaging thunderstorm wind gusts up
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Apr 30, 8:23 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Funnel Cloud     3 SSW Sigel             39.18N 88.52W
04/30/2025                   Effingham          IL   Broadcast Media

            A funnel cloud was reported by broadcast
            media north of Effingham along highway 45.

&&

RAC
Local storm report, Apr 30, 8:35 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Hail             1 NE Rosamond           39.39N 89.15W
04/30/2025  M1.00 Inch       Christian          IL   Trained Spotter

&&

RAC

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:14 PM CDTTornado WarningILXEffingham31 min
Apr 30, 7:42 PM CDTTornado WarningILXEffingham, Shelby33 min
Apr 30, 7:57 PM CDTSevere Thunderstorm WarningILXChristian33 min
Apr 30, 8:13 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Shelby47 min
Apr 30, 8:27 PM CDTSevere Thunderstorm WarningILXChristian, Shelby35 min
Apr 30, 8:35 PM CDTSevere Thunderstorm WarningILXCrawford14 min
Apr 30, 9:26 PM CDTSpecial Weather StatementILXSangamon19 min
Apr 30, 9:38 PM CDTSevere Thunderstorm WarningILXClark, Crawford48 min
Apr 30, 9:46 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar27 min
Apr 30, 10:45 PM CDTSpecial Weather StatementILXPiatt30 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningILXChampaign, McLean, Piatt31 min
May 1, 5:12 PM CDTSpecial Weather StatementILXCumberland18 min
May 1, 5:22 PM CDTSpecial Weather StatementILXEffingham23 min
May 1, 5:41 PM CDTSpecial Weather StatementILXClay19 min
May 1, 6:04 PM CDTSpecial Weather StatementILXRichland26 min
May 1, 6:32 PM CDTSpecial Weather StatementILXRichland13 min
May 1, 6:45 PM CDTSpecial Weather StatementILXLawrence, Richland30 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.